Title
Radiation-induced oesophagitis in lung cancer patients : is susceptibility for neutropenia a risk factor? Radiation-induced oesophagitis in lung cancer patients : is susceptibility for neutropenia a risk factor?
Author
Faculty/Department
Faculty of Medicine and Health Sciences
Publication type
article
Publication
München ,
Subject
Human medicine
Computer. Automation
Source (journal)
Strahlentherapie und Onkologie. - München
Volume/pages
188(2012) :7 , p. 564-567
ISSN
0179-7158
ISI
000305468800004
Carrier
E
Target language
English (eng)
Full text (Publishers DOI)
Abstract
Radiation-induced oesophagitis is a major side effect of concurrent chemotherapy and radiotherapy. A strong association between neutropenia and oesophagitis was previously shown, but external validation and further elucidation of the possible mechanisms are lacking. A total of 119 patients were included at two institutions. The concurrent group comprised 34 SCLC patients treated with concurrent carboplatin and etoposide, and concurrent chest irradiation, and 36 NSCLC patients with concurrent cisplatin and etoposide, and concurrent radiotherapy, while the sequential group comprised 49 NSCLC patients received sequential cisplatin and gemcitabine, and radiotherapy. Severe neutropenia was very frequent during concurrent chemoradiation (grade: 4 41.4%) and during induction chemotherapy in sequentially treated patients (grade 4: 30.6%), but not during radiotherapy (only 4% grade 1). In the concurrent group, the odds ratios of grade 3 oesophagitis vs. neutropenia were the following: grade 2 vs. grade 0/1: 5.60 (95% CI 1.55-20.26), p = 0.009; grade 3 vs. grade 0/1: 10.40 (95% CI 3.19-33.95); p = 0.0001; grade 4 vs. grade 0/1: 12.60 (95% CI 4.36-36.43); p < 0.00001. There was no correlation between the occurrence of neutropenia during induction chemotherapy and acute oesophagitis during or after radiotherapy alone. In the univariate analysis, total radiation dose (p < 0.001), overall treatment time of radiotherapy (p < 0.001), mean oesophageal dose (p = 0.038) and neutropenia (p < 0.001) were significantly associated with the development of oesophagitis. In a multivariate analysis, only neutropenia remained significant (p = 0.023). We confirm that neutropenia is independently correlated with oesophagitis in concurrent chemoradiation, but that the susceptibility for chemotherapy-induced neutropenia is not associated with radiation-induced oesophagitis. Further studies focusing on the underlying mechanisms are thus warranted.
E-info
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000305468800004&DestLinkType=RelatedRecords&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000305468800004&DestLinkType=FullRecord&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000305468800004&DestLinkType=CitingArticles&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848